If you are a woman, one of the first questions you might have after starting blood thinners may be, “Should my menstrual cycle be this heavy while taking anticoagulants?” It was one of the first things I worried about after I was discharged from the hospital on low molecular weight heparin blood thinning injections several years ago. I worried – a lot – and wondered if it would be a major issue for me, especially since I had already struggled with uncomfortable periods for as long as I could remember. My periods were a little heavier, but nothing that made me worry, or think something was wrong. I had more frequent and slightly heavier periods for several months, but eventually my cycle returned to what was normal for me. Once I transitioned successfully to the oral anticoagulant warfarin, my periods stayed the same. A little unpredictable, but mostly manageable. They were occasionally longer or heavier, or I would occasionally have two shorter cycles in a month, but nothing was overly concerning for me or my doctors.
About five years after my blood clot, I had a period that was not normal for me. It arrived at the regular time, but it started out a lot heavier than usual. My first thought was, “Good. I’ll get it all out of the way in a day or two. I began to grow more and more concerned as the third day of my cycle arrived, and the bleeding worsened. By that time, I was going through a 10-hour pad in less than hour, and I was soaking through my clothes. It was a weekend – which is when all of my issues seem to happen, blood clots included – and I thought, “Since it’s my period, I’ll wait until Monday and call my gynecologist.”
It got worse as the weekend went on, so I called my gynecologist’s office. Most gynecologists have an on-call physician for pregnant patients who go into labor and delivery, so I was relieved to hear a messaging service answer where I could leave my number and have an on-call physician call me back. A doctor at from my gynecologist’s office called me back in about 10 minutes and asked me what was going on, so I explained my situation. The doctor was alarmed, even though I was very clear that I was taking the blood thinner warfarin. He instructed me to go immediately to the emergency room, which I did, now completely panicked about my situation.
At the hospital, I saw a number of doctors who ran and performed numerous tests to determine whether I was bleeding internally from my abdomen or from my uterus. After several hours, and a lot of uncomfortable evaluations, it was determined that I had uncontrolled uterine bleeding. In my case, it was a period that wasn’t stopping. The cause was an INR level that was way too high, which I did not know about. I needed a reversal treatment (oral vitamin K in this situation), to help bring my INR back into a safe range. I am very fortunate that I did not need a blood transfusion or need to be admitted. The ER staff told me repeatedly that it was very good I came in when I did, instead of waiting until Monday, because the bleeding may not have stopped on its own.
It took several weeks of medication adjustments, blood draws, and ultimately bridging with injections to stabilize my INR. While it was a very scary experience for me – and one that has also taken me some time to think about sharing here – it is an experience that I take very seriously. I learned a lot about my body and what not to assume. If I ever have bleeding like that again, I will not assume it is my period, because I know now that something could be seriously wrong.
If you have heavy periods on blood thinners, at least have one conversation with your doctor, before ending up in a situation that requires emergency room visits and emergency interventions to resolve.
FAQ: What You Need to Know About Periods and Blood Thinners
Below is a list of frequently asked questions about menstrual cycles and blood thinners. These are questions that I have asked myself, and that I hear a lot. What is the bottom line? If you have a heavy period on blood thinners, please talk to your doctor.
Q: Since I am on blood thinners, I can expect a heavier period, right?
A: Like so many things when dealing with blood clots and blood clot recovery, it depends on the individual situation. Not every woman has a heavy cycle on blood thinners, so if you do, you need to discuss it with your doctor to find out if it is normal or not. A possible side effect of the newer oral anticoagulants are heavier periods, so if you take those medications, talk to your doctor about your concerns and what to expect. It is important to make sure nothing else is wrong, or going on, as well as to find a solution for managing heavy periods.
Q: What kind of doctor should I discuss my heavy periods with?
A: It is probably best to involve two doctors, or specialists, in your care when discussing your menstrual cycle: The doctor who prescribes your anticoagulant (for me it is my hematologist) and your gynecologist. If you do not have a gynecologist, you can find one with this search tool: The American College of Obstetricians and Gynecologists.
Q: My doctor(s) said to expect heavier bleeding on blood thinners, so do I need to worry if I am bleeding a lot?
A: Don’t assume heavy bleeding is normal, especially since it could be dangerous and have dangerous consequences, such as blood loss or anemia. If you have heavy bleeding, you need to go to the emergency room, or hospital, to be evaluated. The U.S. Centers for Disease Control and Prevention (CDC) defines heavy bleeding as: 1) needing to change your pad or tampon after less than two hours, or 2) you pass clots the size of a quarter or larger. Read more about heavy periods, also known as menorrhagia, from the CDC: Heavy Menstrual Bleeding.
Q: During that time of the month, can I just skip taking my blood thinners?
A: No, not without speaking to your doctor. Heavy periods are usually not a reason to stop taking your blood thinner. Stopping your medication – even for a day or two – could be dangerous and result in a repeat clotting event. Not taking medication as prescribed is the most common cause of blood clot recurrence. Please do not ever stop your blood thinner without consulting with your doctor first. While some women may be given instructions to reduce or stop their blood thinner during the heaviest days of their menstrual cycles, this direction must only be given my the advice of a medical professional.
Q: Birth control helped with my periods, and now I can’t take it because of blood clots. What options do I have?
A: Birth control with estrogen is a risk factor for blood clots, and many women are advised to stop taking birth control with estrogen after a blood clot. However, many women have options without estrogen for birth control that may also help with heavy periods, especially if they are continuing to take an anticoagulant. More information about these options can be found here: Birth Control and Blood Clots. Other options to help manage a heavy period may include: pads or tampons, menstrual underwear or menstrual cups. We’re all different, and what works for one woman may not be an option for the next woman. Some women may, along with their physician, consider various surgical procedures to help address significant menstrual bleeding, such as a endometrial ablation or hysterectomy.
It can be difficult to manage a heavy menstrual cycle on anticoagulants, and for many women, it can be uncomfortable to talk about, but it is really important. Not only can an unusually heavy cycle be dangerous to your health, it can be damaging for your self-esteem. It can even effect work and social commitments. If you are experiencing a heavy period while taking anticoagulants, talk to your doctor about your concerns, and your options.
There is hope for healing and you are not alone,
Reader Writes In: Journal your thoughts, or share in the comments below. Have you experienced heavier periods since starting anticoagulants?
Read More: Women’s Issues and Blood Clots